Alert archive / West Virginia / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 90, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jul 3, 2002, 7:58 PM EDT for Wyoming County, West Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 2002, 7:58 PM EDT (23:58 UTC)
- Expired
- Jul 3, 2002, 8:30 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, WV
- Area
- Whole counties
County Wyoming County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 8:01 PM EDT | Hail 1 | Cyclone, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 12.0 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1126 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 894 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 032358 SVRRLX WVC109-040030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 757 PM EDT WED JUL 3 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WYOMING COUNTY IN WEST VIRGINIA... * UNTIL 830 PM EDT... * AT 756 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF OCEANA...MOVING SOUTH AT 10 MPH. * SOME LOCATIONS IN THE PATH INCLUDE...CYCLONE. --CALL TO ACTION--THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 3:00 PM EDT, 4 hours 58 minutes earlier.
Area forecast discussion, Jul 3, 3:00 PM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 300 PM EDT WED JUL 3 2002 FOLLOWING ARE ALL FORECASTER DISCUSSIONS FROM THE PAST 24 HOURS...THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. 300 PM EDT WED JUL 3 2002 TONIGHT THRU FRIDAY NIGHT TECHNICIANS WILL BE LOOKING AT RLX RADAR - REMAINS DOWN AS OF 19Z. IN TERMS OF THE WX - SO FAR SO GOOD. MOST FOLKS JUST BAKING IN THE SUMMER HEAT AND HUMIDITY. KEEPING THE CHC POP AS PREVIOUS FCST - ALONG MTN RIDGES FOR THIS EVENING...BUT MOST ACTIVITY SHOULD BE FURTHER S-SE ALG BLUE RIDGE AND SMOKY MTNS BASING FCST ON FRONT REACHING NR CMH-PIT BY 00Z FRIDAY - THEN WHATS LEFT OF IT NR HTS-CRW BY 12Z FRI. LEAVING CHC POPS LONGER WITH FRONTAL BAND-KEEPING CHC THU EVENING IN NRN COUNTIES...THEN ALL NIGHT SRN COUNTIES. YET...FRONT DOES NOT HAVE GOOD INFLOW...JUST ITS SFC MSTR CONVERGENCE. COULD SEE ACTIVITY WEAKENING BFR REACHING SOUTHERN COUNTIES THU NGT. AMOUNT OF CLD COVER THU AFTN TOUGH TO FIGURE. WENT WITH MORE AFTN CLDS FOR NRN COUNTIES COMPARED TO THE SOUTH. ON FRI...FIGURING ON LOTS OF LEFTOVER CLDS IN MRNG SPCLY S OF PKB AND CKB. WITH 30 POP FRIDAY FOR A LEFTOVER SHOWER OR PSBL AFTN TRW IN VA COUNTIES TO MINGO AND WYOMING COUNTIES. DEW POINTS LOWER OVR NRN COUNTIES BY FRIDAY AFTN...THEN SOME LOWRING LATE FRI IN SRN COUNTIES. EXTENDED (SATURDAY THROUGH WEDNESDAY)... MODELS IN MOSTLY DECENT AGREEMENT ON PATTERN...WITH RETROGRESSION OF H500 RIDGE LEADING TO DEEPENING TROUGH BY EARLY NEXT WEEK. FRONTAL BOUNDARY EXPECTED TO SLIP THROUGH ON MONDAY AND MONDAY NIGHT... ALLOWING TROUGH TO BECOME ESTABLISHED. SATURDAY AND SUNDAY LOOK MAINLY DRY AS RIDGE HOLDS AND HIGH REMAINS AT SURFACE. UPPED POPS TO A SILENT 20 IN THE MOUNTAINS WITH BUILDING MOISTURE AND DEVELOPING SOUTHEAST FLOW. ENOUGH MOISTURE AND DAYTIME HEATING MONDAY FOR AFTERNOON CHANCE POP AHEAD OF FRONT. RAIN CHANCES EXTEND THROUGH REST OF EXTENDED WITH FRONTAL PASSAGE AND DISTURBANCE DROPPING THROUGH IN NW FLOW. TAIL END OF AVN HINTS AT A DECENT COOLDOWN BY THE END OF THE WEEK. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. .END/ CL/KTB ********************************************************** 950 AM EDT WED JUL 3 2002 MOST RIVERS ATE UP THE SMALL LOCALIZED DOWNPOURS FM LAST NIGHT. ONLY RISE OF NOTE WAS ON THE UPPER GUYANDOTTE ABV RD BAILEY. NO BIG CHANGES PLANNED IN OUR LATE MRNG PUBLIC FCST UPDATE. A BIT LESS HAZE TODAY...COMPARED TO MON AND TUE. SOME DOWNSLOPE WIND MAY HELP MAX TEMPS IN THE WILLIAMSON TO CKB CORRIDOR. QUESTION REMAINS HOW LONG TRW POSSIBILITY LINGERS THU NGT. MAY HAVE TO INCLUDE AN EVENING POSSIBILITY FOR NRN COUNTIES. WE HAVE IT COVERED FOR SRN HALF OF CWA. LOWER DEW POINTS STILL PICTURED FRI AFTN. ******************************************************************** 322 AM EDT WED JUL 3 2002 SHORT RANGE (TODAY THROUGH THURSDAY NIGHT)... MODELS SHOW VERY DEEP MOISTURE GRADUALLY SHIFTING SOUTHWARD TODAY AND THURSDAY AS NORTHWEST FLOW ALOFT INCREASES. THIS DRIVES A FRONTAL SYSTEM SLOWLY SOUTHEASTWARD THROUGH THE CWA THURSDAY AND THURSDAY NIGHT. EXPECT THERE WILL BE LESS CONVECTION TODAY WITH A LITTLE LESS MOISTURE..LEAST IN THE NORTH-NORTHWEST TO MOST IN THE SOUTH-SOUTHEAST..AND MAINLY AFTERNOON/EARLY EVENING. LOOK FOR MORE SCATTERED CONVECTION DEVELOPING THURSDAY ALL AREAS WITH FRONTAL SYSTEM..PWS STILL 1.25- 1.50 INCHES. THINGS DRY OUT ACROSS THE NORTH AND CENTRAL CWA THURSDAY NIGHT BEHIND THE FRONT..BUT KEEP CHANCE IN THE SOUTH. WILL GO ON THE WARMER SIDE OF MOS TEMPERATURE GUIDANCE..ESPECIALLY IN THE NORTHWEST WHERE ADDED SUBSIDENCE AND MORE SUNSHINE WILL BE FOUND. EXTENDED (FRIDAY THROUGH TUESDAY)... ECMWF...CANADIAN...UKMET MODELS ALL COMING INTO LINE WITH MRF IN LATER PERIODS OF EXTENDED. ALL POINTING TO A WEAKENING AND RETROGRESSION OF 500 MB RIDGE OVER WEEKEND WITH SHORTWAVE ENERGY DROPPING DOWN EAST SIDE OF RIDGE AND CARVING OUT EAST COAST TROF BY MID WEEK...WITH RIDGE OVER WEST. AS TROF BECOMES ESTABLISHED A COLD FRONT WILL PUSH THROUGH BRINGING COOLER DRIER AIR. LATEST MRF IS A BIT FASTER WITH THE FRONT BRINGING IT INTO SOUTHEAST OHIO LATE MONDAY NIGHT. WILL WAIT TO SEE CONSISTENCY WITH THIS BEFORE ADDING POP TO MONDAY. FOR FRIDAY INTO WEEKEND...FRONT PUSHES THROUGH REMAINDER OF CWA FRIDAY WITH SOME MOISTURE STILL AROUND ACROSS SOUTHERN COUNTIES. PER MORNING ISC CHAT HAVE OPTED TO ADD SLIGHT CHANCE OF AFTN TSRA TO SOUTHWEST VA COUNTIES. HIGH PRESSURE AND SUBSIDENCE INVERSION SCOUR OUT REMAINING MOISTURE AND ALLOW FOR NICE WEEKEND. ******************************************************************** 1035 PM EDT TUE JUL 2 2002 TONIGHT... RAIN COOLED TEMPERATURES IN THE SOUTHERN COUNTIES HAVE REACHED THE LOW END OF TONIGHTS FORECAST...SO WILL DROP OVERNIGHT LOWS A BIT. STILL A FEW SHOWERS/THUNDERSTORMS AROUND...SO WILL LEAVE A 20 POP UNTIL MIDNIGHT. *********************************************************************
In the hours before
Local storm report, Jul 3, 7:15 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
715 PM EDT WED JUL 3 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM WELCH WV .75 INCH HAIL
07/03/02 MCDOWELLThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 8:15 PM EDT | Flash Flood Warning | RLX | Randolph | 3 hr |
| Jul 3, 6:06 PM EDT | Severe Thunderstorm Warning | RLX | McDowell | 39 min |
| Jul 3, 6:34 PM EDT | Flash Flood Warning | RLX | McDowell | 3 hr |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.